Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Tucson, AZ

August 1, 2015Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2015, 3:58 PM MST for Pima County, Arizona. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2015, 3:58 PM MST (22:58 UTC)
Expired
Aug 1, 2015, 5:30 PM MST
In force
92 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:21 PM MSTFLASH FLOODTucson, AZTHE FOLLOWING ROADS ARE CLOSED DUE TO FLOODING. OVERTON RD AT CANADA DEL ORO WASH... THORNYDALE RD AT FREER DR AND OASIS DR... LINDA VISTA BETWEEN THORNYDALE AND CAMINO DE OESTE AND MANVILLE RD FROM RESERVATIONS RD TO AVRA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WGUS55 KTWC 012258
FFWTWC
AZC019-020030-
/O.NEW.KTWC.FF.W.0019.150801T2258Z-150802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 530 PM MST

* AT 357 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  PARTS OF THE GREATER TUCSON AREA...ESPECIALLY SOUTH TUCSON AND MID 
  TOWN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TUCSON...MARANA...FLOWING WELLS...CASAS ADOBES...DREXEL-ALVERNON...
  DREXEL HEIGHTS...SOUTH TUCSON AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG WASHES AND STREAMS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106

$$
3 follow-up statements
677 
WGUS75 KTWC 012312
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST SAT AUG 1 2015

AZC019-020030-
/O.CON.KTWC.FF.W.0019.000000T0000Z-150802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
412 PM MST SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
EASTERN PIMA COUNTY...

AT 407 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES CONTINUED TO 
INDICATE VERY HEAVY RAINFALL ACROSS PARTS OF THE GREATER TUCSON 
AREA. THE HEAVIEST RAINFALL EXTENDED FROM INA ROAD EAST OF ORACLE 
ROAD TO SWAN...AND SOUTH TO DOWNTOWN AND SOUTH TUCSON. 

STREET FLOODING WAS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TUCSON...MARANA...FLOWING WELLS...CASAS ADOBES...DREXEL-ALVERNON...
DREXEL HEIGHTS...SOUTH TUCSON AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106

$$
637 
WGUS75 KTWC 012344
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST SAT AUG 1 2015

AZC019-020030-
/O.CON.KTWC.FF.W.0019.000000T0000Z-150802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
444 PM MST SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
EASTERN PIMA COUNTY...

AT 439 PM MST...RADAR INDICATED THAT THE HEAVY RAINFALL THAT 
PROMPTED THE FLASH FLOOD WARNING HAD ENDED ACROSS THE GREATER TUCSON 
AREA. HOWEVER...PONDING OF WATER ON CITY STREET AND EXCESSIVE RUNOFF 
INTO NORMALLY DRY WASHES AND LOW SPOTS WILL CONTINUE TO BE A CONCERN 
THROUGH 530 PM MST. 

TWO AUTOMATED RAIN GAUGES NEAR AJO WAY AND COUNTRY CLUB ROAD 
REPORTED NEARLY ONE INCH OF RAIN IN LESS THAN ONE HOUR HAD FALLEN 
THERE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106

$$
565 
WGUS75 KTWC 020030
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST SAT AUG 1 2015

AZC019-020040-
/O.EXP.KTWC.FF.W.0019.000000T0000Z-150802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
530 PM MST SAT AUG 1 2015

...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:40 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 1, 3:40 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SAT AUG 1 2015

.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS THIS EVENING FOLLOWED BY
DECREASING RAINFALL CHANCES LATE TONIGHT. A GRADUAL DAILY REDUCTION
IN THUNDERSTORM COVERAGE WILL THEN OCCUR SUNDAY THROUGH TUESDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAINLY FROM TUCSON
EAST AND SOUTH WILL RETURN DURING THE LATTER PART OF THE UPCOMING
WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
ACROSS MUCH OF SE ARIZONA AT THIS TIME. HOWEVER...PRECIP-FREE
CONDITIONS WERE ONGOING ACROSS WRN PIMA COUNTY...SOUTH CENTRAL PINAL
COUNTY AND PORTIONS OF THE TOHONO O'ODHAM NATION. EXPECT SCATTERED
SHOWERS/TSTMS ESPECIALLY FROM TUCSON EAST AND SOUTH THIS EVENING
FOLLOWED BY DECREASING COVERAGE OF SHOWERS/TSTMS LATE TONIGHT. BASED
ON THE 01/12Z NAM/GFS/ECMWF...THERE SHOULD BE ENOUGH MOISTURE/
INSTABILITY TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS LATE
TONIGHT AND EARLY SUN MORNING FROM TUCSON EAST AND SOUTH TO THE NEW
MEXICO/INTERNATIONAL BORDERS.

01/12Z NAM/GFS/ECMWF/CMC WERE IN GOOD AGREEMENT WITH DEPICTING A
DRYING TREND TO COMMENCE SUNDAY AND CONTINUE INTO TUE...AT LEAST.
HIGH PRESSURE ALOFT IS PROGGED TO BE CENTERED OVER FAR WEST TEXAS
SUN MORNING...WITH A SHORTWAVE TROUGH OVER THE GREAT BASIN AND NWRN
ARIZONA. 700-300 MB SWLY FLOW SUN WILL BECOME INCREASINGLY WLY MON
AND CONTINUE WITH GENERALLY LIGHT WLY FLOW TUE AS THE UPPER HIGH
BECOMES POSITIONED JUST SOUTH OF THIS FORECAST AREA OVER NRN SONORA.

THIS WIND REGIME WILL TRANSLATE INTO ISOLATED TO SCATTERED SHOWERS/
TSTMS FROM TUCSON EWD/SWD SUN AND MON. BY TUE...THERE IS ONLY A
SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE MOUNTAINS WITH DRY
CONDITIONS ELSEWHERE. A SIMILAR PRECIP REGIME MAY ACTUALLY OCCUR
WED...AT LEAST BASED ON THE GFS/ECMWF/CMC SOLUTIONS. FOR NOW...
OPTED TO CONTINUE WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH
OF SE ARIZONA WED.

THEREAFTER...THE GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING DEEPER
MOISTURE TO RETURN TO THIS FORECAST AREA STARTING THUR AND
CONTINUING INTO NEXT SAT. THESE SOLUTIONS SEEM PLAUSIBLE AS THE MID-
LEVEL STEERING FLOW BECOMES INCREASINGLY SLY IN RESPONSE TO THE
UPPER HIGH BECOMING POSITIONED AGAIN OVER WEST TEXAS...AND AN UPPER
TROUGH ADJACENT THE CALIFORNIA COAST. THUS...SCATTERED SHOWERS/TSTMS
WILL RETURN THUR-SAT MAINLY FROM TUCSON EWD/SWD TO THE NEW MEXICO/
INTERNATIONAL BORDERS.

EXPECT ABOUT A DEGREE-OR-TWO OF DAILY WARMING SUN-TUE FOLLOWED BY A
VERY GRADUAL REDUCTION IN DAYTIME TEMPS DURING THE LATTER PART OF
THE UPCOMING WEEK.

&&

.AVIATION...VALID THRU 03/00Z.
SCT TO BKN CLOUDS 6-10K FT AGL WITH SCT SHRA/TSRA UNTIL AROUND
02/02Z MAINLY EAST OF A KTUS TO KOLS LINE. BRIEF MVFR CONDITIONS
WITH ERRATIC WIND GUSTS TO 45 KTS POSSIBLE IN AND AROUND THE
STRONGER TSRA. OUTSIDE OF STORM INFLUENCES SFC WINDS WILL GENERALLY
BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE AFTERNOON/EARLY
EVENING HOURS. EXPECT CLEARING SKIES LATE TONIGHT INTO SUNDAY
MORNING BEFORE REDEVELOPMENT OF ISO-SCT SHRA/TSRA DURING THE EARLY
AFTERNOON...MAINLY E OF KTUS/KOLS AND ESP NEAR TERRAIN. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING WITH STRONG OUTFLOW WINDS POSSIBLE...ESPECIALLY
ACROSS EASTERN ZONES. SOUTHWEST WINDS ALOFT ON SUNDAY WILL USHER
DRIER AIR INTO THE REGION...WHICH WILL LIMIT PRECIPITATION CHANCES
ON MONDAY AND ESPECIALLY ON TUESDAY. HIGH PRESSURE RETURNS TO A MORE
FAVORABLE LOCATION FOR DAILY CHANCES OF MONSOON SHOWERS AND
THUNDERSTORMS FROM WEDNESDAY ONWARD.

OUTSIDE OF THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE
TERRAIN DRIVEN AND LESS THAN 15 MPH. HOWEVER SOME AFTERNOON AND
EARLY EVENING BREEZINESS IS LIKELY DUE TO DAYTIME HEATING...
ESPECIALLY THROUGH THE GILA VALLEY NEAR SAFFORD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...FRENCH

In the hours before

Special weather statement, Aug 1, 12:24 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1224 PM MST SAT AUG 1 2015

AZZ504-507-513-514-012000-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
1224 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES UNTIL 100 PM MST...

AT 1223 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KARTCHNER CAVERNS STATE PARK...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK.

LAT...LON 3182 11029 3183 11050 3213 11052 3212 11024
TIME...MOT...LOC 1923Z 185DEG 18KT 3190 11039

FRANCIS
Special weather statement, Aug 1, 12:26 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1226 PM MST SAT AUG 1 2015

AZZ503-507-513-012000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1226 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE...
NORTHEASTERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES UNTIL 100 PM
MST...

AT 1226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HUACHUCA CITY...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...CANELO...SONOITA...FORT HUACHUCA...
ELGIN AND WHETSTONE.

LAT...LON 3159 11027 3154 11052 3166 11067 3178 11067
      3181 11031
TIME...MOT...LOC 1926Z 168DEG 10KT 3165 11040

FRANCIS
Local storm report, Aug 1, 12:32 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     TSTM WND GST     5 WNW FORT HUACHUCA     31.61N 110.43W
08/01/2015  M61 MPH          COCHISE            AZ   ASOS

            KALK ASOS RECORDED 53 KT THUNDERSTORM WIND GUST.

&&

EVENT NUMBER TWC1500061

FRENCH
Local storm report, Aug 1, 12:33 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND GST     5 WNW FORT HUACHUCA     31.61N 110.43W
08/01/2015  M67 MPH          COCHISE            AZ   ASOS

            KALK RECORDED 58 KT THUNDERSTORM WIND GUST.

&&

EVENT NUMBER TWC1500062

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 6:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 6:50 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 31, 7:07 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 31, 7:57 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 1, 12:24 PM MSTSpecial Weather StatementTWC36 min
Aug 1, 12:26 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 1, 12:38 PM MSTSevere Thunderstorm WarningTWCCochise, Pima37 min
Aug 1, 1:20 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 1, 3:36 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 1, 3:39 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 1, 3:55 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 1, 4:18 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee117 min
Aug 1, 4:23 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 4:47 PM MSTSpecial Weather StatementTWC28 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.